Michigan, 2024

Winter Storm and Winter Weather in Michigan, December 10 to 13, 2024

December 10 to 13, 2024 · NWS MQT · 10 events in 10 counties and zones

As series of upper disturbances moving across a cold Arctic air mass in place over the Upper Great Lakes brought heavy lake enhanced snow to the north-northwest wind snow belts of Upper Michigan from the 10th into the 13th.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

As series of upper disturbances moving across a cold Arctic air mass in place over the Upper Great Lakes brought heavy lake enhanced snow to the north-northwest wind snow belts of Upper Michigan from the 10th into the 13th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 10, 6:21 AM EST, 39 minutes earlier. Its key messages:

  • Light lake effect snow continues across the NW wind snow belts today. Another couple inches of snow are expected across the western UP during the daytime hours with higher totals up to 4in possible (30% chance).
  • Widespread lake effect snow is expected to fall over the northwest to north-northwest wind snow belts tonight through Thursday night. Difficult travel is expected due to quickly accumulating snow and reduced visibilities.
  • Confidence is high (75%) that a band of heavy snow will stretch south near or through the Keweenaw north of Houghton and then into Alger or Marquette County late Wednesday morning and afternoon, somewhere between Munising and Michigamme. This band will make travel very difficult. 1 inch per hour or higher snowfall rates and very low visibilities should be expected in this band.
  • Winter Storm Watches have been upgraded to Warnings for Gogebic, Ontonagon, Houghton, Keweenaw, Baraga, Marquette, and Alger counties late tonight through late Wednesday.
  • Arctic airmass will usher in widespread below zero temperatures Wednesday and Thursday nights. Temperatures below 10 below zero are possible Thursday night across the interior west.
Area forecast discussion, Dec 10, 6:21 AM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
621 AM EST Tue Dec 10 2024

.KEY MESSAGES...

- Light lake effect snow continues across the NW wind snow belts
  today. Another couple inches of snow are expected across the
  western UP during the daytime hours with higher totals up to
  4in possible (30% chance).

- Widespread lake effect snow is expected to fall over the
  northwest to north-northwest wind snow belts tonight through
  Thursday night. Difficult travel is expected due to quickly
  accumulating snow and reduced visibilities.

- Confidence is high (75%) that a band of heavy snow will
  stretch south near or through the Keweenaw north of Houghton
  and then into Alger or Marquette County late Wednesday morning
  and afternoon, somewhere between Munising and Michigamme.
  This band will make travel very difficult. 1 inch per hour or
  higher snowfall rates and very low visibilities should be
  expected in this band.

- Winter Storm Watches have been upgraded to Warnings for
  Gogebic, Ontonagon, Houghton, Keweenaw, Baraga, Marquette,
  and Alger counties late tonight through late Wednesday.

- Arctic airmass will usher in widespread below zero
  temperatures Wednesday and Thursday nights. Temperatures
  below 10 below zero are possible Thursday night across the
  interior west.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 621 AM EST Tue Dec 10 2024

Low pressure is moving northeast of Lake Superior early this
morning, with chilly NW flow setting up over the Upper Midwest.
850mb temperatures are still above -10C so far per RAP analysis, and
soundings continue to show a DGZ above our area of lift at least
through sunrise. So, we have yet to achieve heavier snowfall rates
across the western UP, and rather spotty lake effect flurries/snow
showers remain on the wet side. Still, as cooler air continues to
filter in, we should be able to see LES showers becoming more
numerous across the western UP into the early morning hours. With a
couple inches of wet accumulations possible by sunrise, potentially
leading to a sloppy commute, will allow the Advisory to continue.

Into the daytime hours, 850mb temperatures continue to fall back to
around -12 to -14C, lower SLRs with increasing delta-Ts. This should
keep in scattered to numerous lake effect snow showers in the NW
wind snow belts in the western UP, while to the east, lower
inversion heights and warmer soundings breed lower confidence in
anything more than spotty activity. Another couple fluffier inches
of snow will be possible in the western UP today, with mainly trace
amounts below an inch in the eastern UP. Otherwise, expect a much
cooler day, with temperatures only peaking in the 20s across the
western UP to near 30F in the east.

Tonight, another midlevel low and associated surface trough drop out
of Manitoba. This will provide a reinforcing shot of CAA mainly the
second half of the night, while the surface trough leads to enhanced
convergence across western Lake Superior and the western UP.
Inversion heights lift above the DGZ, which soundings show
intersects our area of lift. Snowfall rates pick up across the
western UP while SLRs continue to increase around/above 20:1. HREF,
for its part, shows around a 40% chance for snowfall rates in excess
of an inch per hour in the western UP by the early morning hours of
Wednesday. So, we could be looking at several more inches of
snowfall by sunrise, potentially leading to a hazardous commute. A
Winter Storm Warning goes into effect late tonight across Gogebic
and Ontonogan counties, then elsewhere across the UP Wednesday.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 400 AM EST Tue Dec 10 2024

An active pattern is expected to continue for Upper Michigan in the
extended period as broad scale troughing shifts through the middle
third of North America, enabling Arctic air to press into the
region. The result of this cold air moving over Lake Superior will
be a round of moderate to heavy effect snow through Friday.
Inherited Winter Storm Watches have been upgraded to Winter Storm
Warnings for this event. This active period will end as the airmass
warms, but guidance continues to suggest multiple systems could
transit the Upper Great Lakes this weekend and next week. Following
the Arctic punch, temperature are expected to trend toward above
normal.

Beginning Wednesday morning, closed low will press southeast through
Manitoba/Ontario, pushing troughing south down toward the Gulf
Coast. Accompanying this will be the coldest airmass of the season so
far, characterized by 850mb temps potentially as low as -27C. At the
surface, a stout 1035mb high will press into the Northern Plains as
the mid-level low moves into the Upper Great Lakes Wednesday
night/Thursday while downstream, a deepening surface sub-990mb low
lifts north out of New England. Aided by Lake Superior running near
4-7C and surface troughing extending westward into Lake Superior
from the northward lifting low, these features will create a
moderate to heavy lake effect event for Upper Michigan that will be
accompanied by strong winds and cold temperatures.

By 12z Wednesday, surface trough will be well in place across
eastern Lake Superior. DGZ placement will be low as 850mb temps
across the region begin around -15c and continue cooling through
Thursday night. Algorithms for lake induced cape among various
models suggest 500-1000 j/kg with inversion heights 7-9k feet. When
factoring in 4-7 degree lake surface temperatures into parcel lift,
inversion heights could climb 11-14k feet. This will support fluffy
snow with ratios near or above 20:1. For a few cycles now, medium
range guidance, and now CAMs, suggest the development of a dominate
band thanks to maximum convergence along the surface trough
extending across the Lake. There continues to be subtle differences
among the guidance packages which impact where this band will drift.
Recent HRRR and RAP packages position this Nipigon aided band across
the Keweenaw south into Marquette and northern Menominee counties,
potentially reaching the Menominee/Delta County Line. This contrasts
with the ARW and Fv3 which positions the band a little further east,
clipping Copper Harbor and then streaming the band into Alger County
near Munising. The former solution has been consistently presented
by the NAMnest and various Canadian packages, which does suggest
higher confidence in a more westward solution. Should this band
develop, those under its influence can expect one inch per hour
snowfall rates or higher Wednesday and total snow snow amounts
Wednesday through Thursday night above 8 inches. Outside of this
band, lake effect snow showers on Wednesday will follow the
northwest wind snow belt pattern, but press further inland than what
is typically experienced. Snowfall amounts range from 1-8 inches in
these spots, with the higher amounts where stronger bands stream
inland and in higher terrain, and least amounts across the south
central. Lake effect will continue into Thursday night and Friday,
potentially adding another 2-10 inches to the snow belt region.
Given the high confidence (>75%) that this event will yield
impactful snow, opted to go ahead and upgrade the inherited watches
to Winter Storm Warnings. Snow looks to come to an end Friday as
winds become westerly when high pressure builds into the region.

As mentioned earlier, the coldest air of the season will set into
the Upper Great Lakes. Lake induced instability alongside the strong
pressure field will also promote northwesterly gusty winds. Current
guidance suggests wind gusts near 35 mph will be possible near the
lakeshore and in the Keweenaw late Wednesday into Thursday with
upwards of 25mph elsewhere. This will result in lower visibilities
and blowing snow, particularly in stronger snow bands. Additionally,
guidance continues to suggest widespread below zero temperatures
across the interior west half Wednesday night. With the winds
becoming more westerly Thursday and cloud cover lifting north, all
interior locations could dip below zero Thursday night. Both the NBM
and LREF suggest the probability of dipping below -10F near 50% in
the interior west along the WI/MI stateline.

As lake effect ends on Friday a shortwave will lift out of the
Central Plains and press northeast toward the Great Lakes. There
continues to be some question about how far north the system will
track, which effects the northern extent of its precip shield.
Current thinking reflects best chances for precip in the southern
and eastern portions of the forecast area Saturday into Sunday. High
pressure and dry air will follow but how long it sticks around is
uncertain. Current guidance suggests another low could press into
the region as early as Monday while others hold off until Monday
night/Tuesday.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 621 AM EST Tue Dec 10 2024

Chilly NW flow will bring in a round of lake effect snow and
associated restrictions to all terminals throughout the forecast
period. At CMX, wet snow and mist have brought IFR conditions to
start the TAF period, with improvement to MVFR expected later this
morning. Elsewhere, at IWD and SAW, MVFR ceilings persist through
the rest of the day with occasional drops in visibility at IWD due to
passing snow showers. Tonight, SAW may actually improve to low-end
VFR, but IFR restrictions set in at CMX and possibly IWD as heavier
lake bands develop. Otherwise, expect winds primarily out of the NW
at around 5-10kts, with gusts to 20kts mainly this morning at CMX.

&&

.MARINE...
Issued at 227 AM EST Tue Dec 10 2024

Northwest winds will continue trending toward 20kts or lower this
morning, then shift to more northerly tonight as an Arctic airmass
builds into the region. With a deepening moving up the east coast
and a stout 1035mb high dropping into the Northern Plains, pressure
gradient will increase across Lake Superior. With lake temperatures
running 5+ degrees above normal for the time of year, all
ingredients are there for an overachieving lake. Many models appear
to be underdoing this potential while the EC suggests probability of
reaching or exceeding 34kts is 70-100%. Opted to trend toward the
higher end of guidance and included a gale watch late Wednesday into
Thursday in this forecast package for these strong northwest winds.
The airmass combined with these winds will also support moderate
freezing spray ice growth, potentially heavy freezing spray
conditions. Winds slowly lighten from west to east beginning
Thursday, likely falling back to 20kts or less by Friday morning.
These winds look to hold on until at least Saturday, at which point
a system lifting out of the Plains may support an increase; however,
there's currently too much uncertainty in the position and depth of
that system to speak with much confidence.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Winter Storm Warning from 7 AM Wednesday to 1 AM EST Thursday
     for MIZ001-003>006-084.

  Winter Storm Warning from 1 AM EST /midnight CST/ Wednesday to
     1 AM EST /midnight CST/ Thursday for MIZ002-009.

  Winter Weather Advisory until 6 AM CST early this morning for
     MIZ009.

Lake Superior...
  Gale Watch from Wednesday afternoon through Thursday morning
     for LSZ162-240>244-263-264.

  Gale Watch from Wednesday evening through Thursday morning for
     LSZ245-248>250-265-266.

  Gale Watch from late Wednesday night through Thursday morning
     for LSZ251-267.

Lake Michigan...
None.

&&

SHORT TERM...LC
LONG TERM...JTP
AVIATION...LC
MARINE...JTP
Hazardous weather outlook, Dec 10, 5:00 AM EST, 2 hours before
Hazardous Weather Outlook
National Weather Service Marquette MI
500 AM EST Tue Dec 10 2024

MIZ001>006-009-084-111000-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-
Gogebic-Southern Houghton-
500 AM EST Tue Dec 10 2024 /400 AM CST Tue Dec 10 2024/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Accumulating lake effect snow is expected Tuesday through
Thursday for areas that typically see lake effect snow showers
with northwest to north winds off of Lake Superior. The snow will
be moderate to heavy at times, especially during Wednesday. See
the latest Winter Weather Message for additional information.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ007-010>014-085-111000-
Luce-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Northern Schoolcraft-
500 AM EST Tue Dec 10 2024 /400 AM CST Tue Dec 10 2024/

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-111000-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
500 AM EST Tue Dec 10 2024 /400 AM CST Tue Dec 10 2024/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Northwest gales to 35 knots and moderate to potentially heavy
freezing spray are expected Wednesday night and Thursday. See the
latest open lake forecast and Marine Weather Message for
additional information.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-111000-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
500 AM EST Tue Dec 10 2024

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather, 2 winter storm. Local standard time, as filed.

Winter Storm, Northern Houghton

When
December 10, 7:00 AM EST to December 13, 7:00 AM EST
Where
Northern Houghton forecast zone
Reported by
COOP Observer
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

Lake effect snowfall totals over a three-day period included 26.8 inches at Twin Lakes and 24.9 inches at Painesdale. Northwest winds gusting to 40 mph at times also caused considerable blowing and drifting of snow and reduced visibility. Houghton-Keweenaw County Schools were closed on the 12th due to a combination of lake effect snow, blowing snow and wind chills lowering to 25 below zero.

Winter Storm, Alger

When
December 10, 9:00 PM EST to December 12, 7:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The Munising observer measured 17.8 inches of lake effect snow over less than a 36-hour period. The Grand Marais observer measured 8 inches of snow over the 24-hour period ending the morning of the 12th. Northwest winds gusting over 35 mph at times also caused considerable blowing and drifting of snow along with occasional whiteout conditions. Schools throughout Alger County were closed on the 12th due to the heavy lake effect snow and blowing snow.

Winter Weather, Southern Schoolcraft

When
December 11, 7:00 AM EST to December 12, 7:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Observers in the Manistique area measured between 3 and 4 inches of lake effect snow over a 24-hour period. The snow combined with blowing snow from northwest winds gusting as high as 30 mph to reduce visibility to half mile at times. Manistique Schools were closed on the 12th.

Winter Weather, Northern Schoolcraft

When
December 11, 7:00 AM EST to December 12, 7:00 AM EST
Where
Northern Schoolcraft forecast zone
Reported by
Mesonet
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

An estimated 2 to 4 inches of lake effect snow fell over a 24-hour period ending on the morning of the 12th. The snow combined with blowing snow from northwest winds gusting to 30 mph at times caused occasionally reduced visibility.

Winter Weather, Baraga

When
December 11, 7:00 AM EST to December 12, 7:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

Observers across much of Baraga County measured between 2 to 4 inches of lake effect snow and blowing snow through the period. Baraga and L'Anse Schools were on a two-hour delay on the 12th.

Winter Weather, Ontonagon

When
December 11, 7:00 AM EST to December 12, 7:00 AM EST
Where
Ontonagon forecast zone
Reported by
COOP Observer
Coordinates
46.778, -89.305 (the zone’s center; the record gives no point)

Observers across much of Ontonagon County measured between 2 to 4 inches of lake effect snow along with blowing snow through the period. Ontonagon and Ewen-Trout Creek Schools were on a two-hour delay on the morning of the 12th due to the lake effect snow, blowing snow and wind chills lowering to around 25 below zero.

Winter Weather, Marquette

When
December 11, 7:00 AM EST to December 12, 7:00 AM EST
Where
Marquette forecast zone
Reported by
Trained Spotter
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Spotters near Big Bay measured between 5 and 7 inches of lake effect snow over a 24 hour period. Northwest winds gusting to 30 mph at times also caused reduced visibility in blowing snow. Powell Township Schools were on a two-delay for the morning of the 12th.

Winter Weather, Keweenaw

When
December 11, 7:00 AM EST to December 12, 7:00 AM EST
Where
Keweenaw forecast zone
Reported by
Mesonet
Coordinates
47.283, -88.212 (the zone’s center; the record gives no point)

An estimated 3 to 6 inches of lake effect snow along with considerable blowing snow occurred over the 24-hour period ending on the morning of the 12th. Houghton-Keweenaw Schools were closed on the 12th as a result of the snow and blowing snow and wind chills lowering to 25 below zero.

Winter Weather, Luce

When
December 11, 8:00 AM EST to December 12, 8:00 AM EST
Where
Luce forecast zone
Reported by
COOP Observer
Coordinates
46.368, -85.509 (the zone’s center; the record gives no point)

The observer in Newberry measured 3 inches of lake effect snow over 24 hours. Northwest winds gusting over 25 mph also caused some blowing snow and reduced visibility. Tahquamenon Schools were closed on the 12th due to the snow and blowing snow.

Winter Weather, Gogebic

When
December 11, 7:00 AM CST to December 12, 7:00 AM CST
Where
Gogebic forecast zone
Reported by
COOP Observer
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

Observers from Ironwood to Bessemer measured around 4 inches of lake effect snow over a 24-hour period while reporting blowing snow and reduced visibility into the morning of the 12th. Ironwood and Bessemer Schools were on a two-hour delay for the morning of the 12th due to the snow, blowing snow and wind chills lowering as cold as 35 below zero.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1227304, 1227286, 1227288, 1227289, 1227292, 1227296, 1227302, 1227305, 1227287, 1227299.